MAUDE Adverse Event Report: SYNTHES BETTLACH 3.5MM TORQUE LIMITING SCREWDRIVER/SELF-RETAINING; SCREWDRIVERS

SYNTHES BETTLACH 3.5MM TORQUE LIMITING SCREWDRIVER/SELF-RETAINING; SCREWDRIVERS
Catalog Number 324.052
Medical Device Problem Codes Device Operates Differently Than Expected (2913); Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: (b)(4).Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture date: dec 6, 2008.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a revision surgery was performed on (b)(6) 2107 due to a displaced fracture that occurred when the patient fell post-operatively.While using the 3.5 mm torque limited hand driver the surgeon was unable to get the head of the driver to seat securely in the recess of the locking screws.This in turn caused screws to feel as though the recess was stripped.Upon inspection of the tip of the hand driver, it did appear as though it was not uniform, and looked as though a replacement was in order.Another hand driver was available for use which had no additional surgical time added, and the procedure was completed without any complications.Patient status outcome was reported as positive.Please see related complaint (b)(4) which addresses and reports the need for revision surgery.Concomitant devices reported: unknown screw (part# unknown, lot# unknown, quantity 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: a product development investigation was performed for the subject device (3.5mm torque limiting screwdriver/self-retaining, part number 324.052, lot number 2442691).The subject device was returned with the complaint condition stating: it was reported that a revision surgery was performed on (b)(6) 2107 due to a displaced fracture that occurred when the patient fell post-operatively.While using the 3.5 mm torque limited hand driver the surgeon was unable to get the head of the driver to seat securely in the recess of the locking screws.This in turn caused screws to feel as though the recess was stripped.Upon inspection of the tip of the hand driver, it appeared as though it was not uniform, and looked as though a replacement was in order.Another hand driver was available for use which had no additional surgical time added, and the procedure was completed without any complications.Patient status outcome was reported as positive.Concomitant devices reported: unknown screw (part# unknown, lot# unknown, quantity 1).This complaint is confirmed.The distal hex tip on the returned device is stripped (rounded/worn)) as reported.The distal hex edges show significant wear consistent with significant usage.The complaint condition was most likely due to cumulative wear over 8 years of field use for this self-retaining reusable instrument.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the distal hex tip on the returned device is already stripped (worn/rounded).A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.No product design issues or discrepancies were observed.The complaint condition was most likely due to cumulative wear over 8 years of field use for this self-retaining reusable instrument.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
3.5MM TORQUE LIMITING SCREWDRIVER/SELF-RETAINING
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6341189
Report Number9612488-2017-10060
Device Sequence Number11190035
Product Code HXX
UDI-Device Identifier10886982191069
UDI-Public(01)10886982191069(10)2442691
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number324.052
Device Lot Number2442691
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/24/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/17/2017
Supplement Report FDA Received Date03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN SCREW, QUANTITY 1
Patient Age64 YR